Alert archive / Texas / Rip Current Statements in 2021

Rip Current Statement 55, NWS Brownsville, TX

October 28, 2021Kenedy County, Texas

NWS Brownsville, TX issued this rip current statement at Oct 28, 2021, 4:09 AM CDT for Kenedy County, Texas. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Oct 28, 2021, 4:09 AM CDT (09:09 UTC)
Expired
Oct 28, 2021, 7:00 PM CDT
In force
15 hr
Issued by
NWS Brownsville, TX

County Kenedy County, TX

The radar

The Corpus Christi radar (KCRP), 96 km from the middle of the area, began a volume at 09:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 9.2 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2021-10-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2021-10-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3845 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

039 
WHUS44 KBRO 280909
CFWBRO

Coastal Hazard Message
National Weather Service Brownsville TX
409 AM CDT Thu Oct 28 2021

TXZ256-257-351-281715-
/O.NEW.KBRO.RP.S.0055.211028T0909Z-211029T0000Z/
/O.CON.KBRO.CF.S.0022.000000T0000Z-211028T1100Z/
Coastal Willacy-Coastal Cameron-Coastal Kenedy-
409 AM CDT Thu Oct 28 2021

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
...COASTAL FLOOD STATEMENT REMAINS IN EFFECT UNTIL 6 AM CDT EARLY
THIS MORNING...

* WHAT...For the High Rip Current Risk, dangerous rip currents. 
  For the Coastal Flood Statement, isolated minor coastal 
  flooding.

* WHERE...Coastal Willacy, Coastal Cameron and Coastal Kenedy 
  Counties.

* WHEN...For the High Rip Current Risk, through this evening. 
  For the Coastal Flood Statement, until 6 AM CDT early this 
  morning.

* IMPACTS...Wave run-up may approach the dunes along narrow 
  beaches. Beach equipment, such as umbrellas and chairs, could 
  be moved by waves. Vehicles driving along narrow beaches may 
  experience higher water levels. Elevated water levels may also 
  occur across the Laguna Madre and South Bay, and along State 
  Highway 4 west of Boca Chica State Park. Rip currents can 
  sweep even the best swimmers away from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
3 follow-up statements
033 
WHUS44 KBRO 281049
CFWBRO

Coastal Hazard Message
National Weather Service Brownsville TX
549 AM CDT Thu Oct 28 2021

TXZ256-257-351-281900-
/O.EXT.KBRO.CF.S.0022.000000T0000Z-211028T1300Z/
/O.CON.KBRO.RP.S.0055.000000T0000Z-211029T0000Z/
Coastal Willacy-Coastal Cameron-Coastal Kenedy-
549 AM CDT Thu Oct 28 2021

...COASTAL FLOOD STATEMENT NOW IN EFFECT UNTIL 8 AM CDT THIS
MORNING...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS EVENING...

* WHAT...For the High Rip Current Risk, dangerous rip currents. 
  For the Coastal Flood Statement, isolated minor coastal 
  flooding.

* WHERE...Coastal Kenedy, Coastal Cameron and Coastal Willacy 
  Counties.

* WHEN...For the High Rip Current Risk, through this evening. 
  For the Coastal Flood Statement, until 8 AM CDT this morning.

* IMPACTS...Wave run-up may approach the dunes along narrow
  beaches. Beach equipment, such as umbrellas and chairs, could be
  moved by waves. Vehicles driving along narrow beaches may
  experience higher water levels. Elevated water levels may also
  occur across the Laguna Madre and South Bay, and along State
  Highway 4 west of Boca Chica State Park. Rip currents can sweep
  even the best swimmers away from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
382 
WHUS44 KBRO 281300
CFWBRO

Coastal Hazard Message
National Weather Service Brownsville TX
800 AM CDT Thu Oct 28 2021

TXZ256-257-351-282100-
/O.EXP.KBRO.CF.S.0022.000000T0000Z-211028T1300Z/
/O.CON.KBRO.RP.S.0055.000000T0000Z-211029T0000Z/
Coastal Willacy-Coastal Cameron-Coastal Kenedy-
800 AM CDT Thu Oct 28 2021

...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...
...COASTAL FLOOD STATEMENT WILL EXPIRE AT 8 AM CDT THIS MORNING...

* WHAT...Dangerous rip currents.

* WHERE...Coastal Kenedy, Coastal Cameron and Coastal Willacy 
  Counties.

* WHEN...For the High Rip Current Risk, through this evening. 
  For the Coastal Flood Statement, until 8 AM CDT this morning.

* IMPACTS...Rip currents can sweep even the best swimmers away
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
746 
WHUS44 KBRO 281922
CFWBRO

Coastal Hazard Message
National Weather Service Brownsville TX
222 PM CDT Thu Oct 28 2021

TXZ256-257-351-290400-
/O.NEW.KBRO.CF.S.0023.211029T0400Z-211029T1000Z/
/O.CON.KBRO.RP.S.0055.000000T0000Z-211029T0000Z/
Coastal Willacy-Coastal Cameron-Coastal Kenedy-
222 PM CDT Thu Oct 28 2021

...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...
...COASTAL FLOOD STATEMENT IN EFFECT FROM 11 PM CDT THIS EVENING
THROUGH LATE TONIGHT...

* WHAT...For the High Rip Current Risk, dangerous rip currents. 
  For the Coastal Flood Statement, isolated minor coastal 
  flooding expected.

* WHERE...Coastal Kenedy, Coastal Cameron and Coastal Willacy 
  Counties.

* WHEN...For the High Rip Current Risk, until 7 PM CDT this 
  evening. For the Coastal Flood Statement, from 11 PM CDT this 
  evening through late tonight.

* IMPACTS...Wave run-up may approach the dunes along narrow
  beaches. Beach equipment, such as umbrellas and chairs, could be
  moved by waves. Vehicles driving along narrow beaches may
  experience higher water levels. Elevated water levels may also
  occur across the Laguna Madre and South Bay. Rip currents can 
  sweep even the best swimmers away from shore into deeper water.

* ADDITIONAL DETAILS...High tide occurs at 1:55 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this rip current statement went out at Oct 28, 12:35 AM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, Oct 28, 12:35 AM CDT, 3 hours 34 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1235 AM CDT Thu Oct 28 2021

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...With the abundant dry air in place behind the cold
front that passed through on Wednesday, clear skies and VFR
conditions will prevail over the next 24 hours. Winds will be
light overnight, but then pick up again mid morning and bring
breezy conditions to all three TAF sites through the afternoon.

&&

.PREV DISCUSSION... /issued 653 PM CDT Wed Oct 27 2021/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...Satellite images and surface observations indicate
mostly clear skies across the CWA early this evening. Expect VFR
conditions to prevail across the Rio Grande Valley through the
rest of the evening into early Thursday morning as surface high
pressure continues to build into south Texas in the wake of the
cold front that moved offshore the lower Texas coast earlier
today.

PREV DISCUSSION... /issued 307 PM CDT Wed Oct 27 2021/
SHORT TERM (Tonight through Thursday Night): The cold front
pushed through the Brownsville/SPI area just shortly after 18z/1
PM CDT today. The drier air has rapidly infiltrated the region,
with dewpoint temperatures already in the 30s across the Northern
Ranchlands and western Rio Grande Valley as of 2 PM CDT. Wind
speeds, thus far behind the front, have remained below Wind
Advisory criteria, though a few wind gusts have approached 40 mph
in some isolated areas across the CWA. The Wind Advisory for
Zapata, Jim Hogg, and Brooks counties remain in effect until 21z/4
PM CDT. Wind speeds are forecast to drop around or slightly after
sunset this evening. Therefore, the Red Flag Warning will likely
be allowed to expire at 00z/7 PM CDT. The cooler air is lagging a
few hours behind the cold front. Current temperatures across the
region are very hot for late October and are near or have already
broken daily records.

Much more comfortable conditions are expected by this evening as the
arid air quickly cools down temperatures after sunset. Tonight's
lows will bottom out in the mid-upper 50s in most locations, with
low-mid 60s along the coast. Clear skies will continue into Thursday
as northwest flow aloft and surface high pressure maintain the cool,
dry air across Southern Texas. High temperatures are expected to be
near seasonal average. A second surge of strong northerly winds at
850-925mb will wrap around the main mid-level low that will be over
the Mississippi on Thursday afternoon. Some of these may mix down
towards the surface during the day. In turn, this may keep winds on
the breezy side along the coast, but shouldn't be nearly as strong
as they were today. Another cool and mostly clear night is
anticipated Thursday night, with widespread 50s for lows.

LONG TERM (Friday through Wednesday): A strong 500mb low
centered over the Ohio River Valley will move its way east leaving
behind a ridge over the central United States. The ridge will
flatten out by Sunday and allow for mostly zonal flow to dominate
over Texas through the long term period.

Thanks to the cold front, the end of the week will feel pleasant
as winds continue to stay northerly. NBM had daytime highs for
Friday and Saturday below average in the lower 80s, but mostly
clear and sunny skies are forecast, so have decided to bump up the
temperatures a couple of degrees. Dewpoint temperatures will stay
in the 30s to 50s with high temperatures in the upper 80s but
lows will be a few degrees below normal in the mid 50s due to the
cooler dewpoint temperatures. Winds start to shift southeasterly
overnight Saturday which will allow the dewpoints to climb back up
to the 60s and we start to feel warm and muggy again. Temperatures
will still stay near seasonal average through the end of the
period.

As for precipitation, Deep South Texas will remain mostly dry for
the next 5 days. Rain chances start to increase towards the end of
the long term period on Tuesday and Wednesday, mostly over the coastal
counties and Gulf Waters, when a mid-level shortwave disturbance
makes its way through southern Texas. Models are not in great
agreement regarding the precipitation chances so have just kept
mostly the coastal counties and Gulf Waters in a slight chance
for Tuesday and Wednesday.

MARINE (Tonight through Thursday Night): Hazardous marine
conditions will persist across the lower Texas coastal waters
through the rest of tonight as strong northerly winds continue. A
brief lull in wind speeds is possible early-mid Thursday morning
before northwesterly winds increase late Thursday morning and
again late Thursday night. Regardless, seas will remain agitated
during the short term period, ranging between 4 and 7 feet. The
strongest winds and highest seas are expected to occur over the
offshore waters.

Friday through Wednesday: Small Craft Exercise Caution may be
needed for Friday as 5 to 7 foot seas begin to decrease as the
pressure gradient weakens. Northwesterly flow shifts to
southeasterly overnight Saturday and seas stay at 2 to 3 feet for
most of the period before building back up to 4 feet on Wednesday.

FIRE WEATHER...A Red Flag Warning remains in effect for all of Deep South
Texas until 7 PM this evening. Relative humidity values have quickly
dropped behind this morning's cold front. As of 2 PM CDT, relative
humidity values range between 10-20% along and west of the I-
69E/U.S.-77 corridor. Additionally, northerly winds behind the front
have been breezy and gusty. Frequent wind gusts between 25 and 30
mph, with occasional gusts greater than 30 mph, will be possible
through at least sunset this evening. Light winds and some moisture
recovery is likely overnight tonight, but humidity values will
quickly drop again after sunrise Thursday. The good news is that
wind speeds are forecast to be much lighter during the day Thursday.
However, there may be a brief period where elevated fire weather
conditions may develop as winds may occasionally become gusty in the
afternoon. A fire danger statement may be needed.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  86  60  84  60 /   0   0   0   0
BROWNSVILLE          87  58  87  58 /   0   0   0   0
HARLINGEN            87  55  87  54 /   0   0   0   0
MCALLEN              89  58  89  56 /   0   0   0   0
RIO GRANDE CITY      89  55  92  54 /   0   0   0   0
SOUTH PADRE ISLAND   82  70  80  70 /   0   0   0   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk until 1 AM CDT early this morning for
     TXZ256-257-351.

GM...Small Craft Advisory until 7 AM CDT Friday for GMZ150-155-170-
     175.

&&

This product is also available on the web at:
https://weather.gov/rgv

69-Farris/99
Hazardous weather outlook, Oct 27, 4:17 PM CDT, 11 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
417 PM CDT Wed Oct 27 2021

TXZ248>257-351-353-282130-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
417 PM CDT Wed Oct 27 2021

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

A Red Flag Warning is in effect for all of deep south Texas until
7 PM this evening.

There is a High Risk of rip currents along the lower Texas beaches
due to elevated nearshore wave heights.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There will be an enhanced threat of wildfire growth and spread
Thursday afternoon due to dry and breezy conditions.

An elevated rip current risk will persist through Thursday due to
larger nearshore wave heights.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-282130-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
417 PM CDT Wed Oct 27 2021

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

A Small Craft Advisory remains in effect for the Laguna Madre until
10 PM and for the Gulf Waters 0-60 NM through tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Small Craft Advisory remains in effect for the Gulf waters 0-60
NM through 7 AM Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 28, 2:22 PM CDTCoastal Flood StatementBROKenedy13 hr

Nearby

Rip Current Statements in Texas, 2021Every rip current statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.